DOI: http://dx.doi.org/10.18203/issn.2454-5929.ijohns20174332

Pathar dye (paraphenyldiamine) poisoning: our experience of this lethal emerging health problem in a tertiary care centre

Shivani Nautiyal, Shashwat Tiwari, Kumar Ashutosh

Abstract


Background: The aim of this case series study is to share our experiences regarding paraphenylenediamine (PPD) poisoning, its otolaryngological clinical presentation ,outcomes and need of tracheostomy in patients of hair dye poisoning at GSVM Medical College, Kanpur, U.P.

Methods: This prospective study was carried out on 165 patients who presented in GSVM medical college Kanpur in period of December 2012 till December 2014. Data including demographic features (age, sex, marital status, socio-economic status), clinical features, laboratory findings, mode of intoxication (accidental or suicide) were collected and recorded.  

Results: A majority of the patients were young females (21-30 years) and belonged to a low socioeconomic class. The main cause was intentional suicidal ingestion. Cervicofacial edema, stridor, hoarseness of voice and pain in throat were initial symptoms. Tracheostomy was needed in 115 (69.69%) patients. Mortality of 21 (12.72%) patients was observeds.

Conclusions: It is a major emerging health problem with high mortality. It is a medical emergency and early intervention is needed to save patient's life. It is imperative to raise public awareness of the potential toxicity of the dye as well as to educate physicians about the need for aggressive and early treatment. 


Keywords


Paraphenylamine (PPD), Pathar dye, Suicide , Cervicofacial edema, Tracheostomy

Full Text:

PDF

References


Kumar KS, Yesudas S. Hair Dye Poisoning and the Developing World. J Emerg Trauma Shock. 2009;2(2):129-31.

Paris J. Chronic suicidality among patients with borderline personality disorder. Psychiatric Services (Washington, D.C.). 2002;53(6):738–42.

Värnik P. Suicide in the World. International Journal of Environmental Research and Public Health. 2012;9(3):760–71.

Srinivas Rao Ch, Venkateswarlu V, Surender T, Eddleston M, Buckley NA. Pesticide poisoning in south India: opportunities for prevention and improved medical management. Trop Med Int Health. 2005;10:581–8.

Chrispal A, Begum A, Ramya I, Zachariah A. Hair dye poisoning—an emerging problem in the tropics: an experience from a tertiary care hospital in South India. Trop Doct. 2010;40(2):100-3.

Sampathkumar K, Sooraj Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock. 2009;2(2):129-31.

Khuhro BA. Diamine poisoning: our experience at PMC Hospital Nawabshah. Anesth. 2012;16(3):243-6.

Nohynek GJ, Fautz RF, Benech-Kieffer, Toutain H. Toxicity and human health risk of hair dyes. Food and Chemical Toxicology 2004;42(4):517–543.

Hou FQ, Lin XH, Yu YY. Wang TL, Wang GQ. Severe liver injury induced by repeated use of hair dye. Chinese Medical J. 2009;122 (7):875-77.

Akbar MA, Khaliq SA, Malik NA, Shahzad A, Tarin SM, Chaudhary GM. Kala Pathar Paraphenylene diamine intoxication; a study at Nishtar Hospital Multan. Nishtar Med J. 2010;2:111-5.

Kallel H, Chelly H, Dammak H, Bahloul M, Ksibi H, Hamida CB, et al. Clinical Manifestations of Systemic Para-phenyleneDiamine Intoxication. J Nephrol. 2005;18:308.

Nirmala M, Ganesh R. Hair dye - an emerging suicidal agent: our experience. Online J Otolaryngol. 2012;(2):163-80.

Sir Hashim M, Hamza YO, Yahia B, Khogali FM, Sulieman GI. Poisoning from henna dye and paraphenylene dia-mine mixture in children in Khartoum. Ann Tro Paediatr. 1992;12(1):3-6 .

Chaudhary SC, Salwani KK, Singh K. Paraphenylamine poisoning. Niger J Clin Pract. 2013;16:258-9

Srikanth A, Babu C. Treatment modalities of hair dye poisoning. Indian Med Updates. 2011;34(6):1-4.